Hail, Miami
- When
- March 9, 12:41 PM CST
- Where
- Miami County, 1.38 mi S of Antioch
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.700, -94.930
Hail up to the size of golf balls formed within an area of strong to severe thunderstorms in portions of western Missouri and eastern Kansas. Despite the strong storms hail was the only hazard reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Hail up to the size of golf balls formed within an area of strong to severe thunderstorms in portions of western Missouri and eastern Kansas. Despite the strong storms hail was the only hazard reported. There were no wind or tornado reports with this activity.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 9, 11:33 AM CST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 1133 AM CST Thu Mar 9 2017 .Discussion... Issued at 341 AM CST THU MAR 9 2017 A slow-moving cold front will push through the region today, as deepening surface low pressure slides eastward across the central Plains and helps kick the currently stationary front southward. During the morning, southwest winds will draw increasing low- level moisture out of central OK and into areas ahead of the front, while surface mixing increases both surface temperatures and low-level lapse rates. At the same time, a lobe of upper- level low pressure will surge southeast across western Ontario and will push colder midlevel temperatures into the area, steepening midlevel lapse rates and increasing instability south of the front. A strong upper jet will promote more than adequate deep- layer shear values for organized convection, so wherever robust convection does develop, there is potential for it to be severe. However... The progged path of the surface low and speed of the moisture return appears to dictate that nearly all thunderstorm activity will be south of the forecast area. In addition, a fairly substantial cap will take quite a bit of surface heating to overcome, and the mass of cirrus pushing through Nebraska will continue its southeastward path today, at least partially inhibiting heating especially north of I-70. It appears that the only place in our CWA that may see a late enough fropa to experience enough instability, moisture, and weakening of the cap to support deep convective initiation will be along our far southern border, south of the KC metro. These storms will be progressing southward along the front once they develop, so the window for any potential strong to severe storms is narrow and quick, and the threat is relatively low. Any storms that do develop in our area will push out of the CWA by late afternoon or early evening, leaving behind quiet conditions and falling temperatures. Cold air advection will be gradual but significant, dropping temperatures into the 20s to mid 30s tonight and holding highs in the 30s and 40s on Friday. A backdoor cold front on the leading edge of surface high pressure will bring another surge of cold air in Friday night into early Saturday, pushing temperatures into the upper teens to 20s and setting the stage for wintry precipitation. Two systems will impact the region and eventually phase together late Friday night through Saturday. The northern stream shortwave trough dives southeastward first, bringing a batch of Pacific moisture and strengthening upper-level dynamics into far northern and northeastern portions of the region. The entire profile begins and remains below freezing in these areas, and p-type is expected to be all snow throughout the event. Further to the south, weak but developing low pressure will lift out of the southern Plains and join up with the northern stream system, deepening into a more robust surface low over the CWA. A surge of warm-air advection with this southerly system, particularly between 850-700 hPa, will provide lift but also fuel the development of a warm nose, complicating p-type especially south of I-70. The combination of a gradually saturating column and an increasing warm nose will likely result in a period of sleet before a transition to all snow Saturday morning; then, temperatures will cool both dynamically and from advection, and transition the p-type to snow throughout the CWA. Have generally disregarded the potential for freezing rain in our CWA as the warm nose is both higher in the atmosphere and weaker than points further southwest (indicating limited potential for full melting and the possibility of refreezing any partial melting that occurs), and as it is extremely difficult to envision ice accumulation in the preexisting atmosphere even after a chilly night. The main factor in p-type after 18z Saturday will be surface temperatures, as southeast winds ahead of the developing surface low attempt to bring surface wet-bulb temperatures a few degrees above freezing, and a brief transition to rain is possible especially south of Highway 50. Regardless of whether or not a full transition to rain materializes, it will take an impressive snowfall rate to accumulate on roadways and other non-elevated surfaces, due to warm antecedent conditions and marginal surface temperatures. If ground conditions are disregarded, a widespread 2-4" of snow would be possible with potentially higher amounts in far northern MO where the duration of snow will be the greatest; however, the only place that these "ideal" conditions for accumulation may materialize is north of the KC metro into north central Missouri. Current thinking is that minimal accumulations are possible along and southwest of a line from MCI to perhaps Moberly, and several inches are possible northeast of that line. There may be a "sweet spot" band where locally higher amounts occur, with colder temperatures but weaker dynamics to the north, and too-warm surface temperatures to the south...but will need to wait a bit longer before trying to pinpoint that type of feature. Once this system departs, models are now bringing in a second push of cold air with a second southeastward-diving system on Monday. In the current GFS and EC this would be another brush of snow and another round of lows in the teens, but will need to continue to watch for consistency as its parent system is still well offshore. Regardless, a warm-up to above normal temperatures is not expected until the very end of the forecast period late next work week. && .Aviation...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1127 AM CST THU MAR 9 2017 A southward moving frontal boundary will continue to turn winds out of the north, with increasing sustained winds expected this evening and overnight. Nearby thunderstorms will approach IXD this afternoon, though should quickly push eastward late in the afternoon. Strong wind gusts and brief heavy rain may accompany storms which develop over the area. Otherwise, building mid- level cloud cover will develop ahead of the next wintry storm system, which should begin impacting the terminals as early as Friday night. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Laflin Aviation...Welsh
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 412 AM CST Thu Mar 9 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 412 AM CST Thu Mar 9 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Isolated severe storms will be possible this afternoon along and south of a Gardner to Sedalia line. The main threat with these storms will be for large hail. More detailed information can be accessed at... http://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Accumulating snow is likely Friday night into Saturday. Accumulations of 2 to 3 inches may be possible along and north of Highway 36, with accumulations of one-half to 2 inches south of that line. More detailed information can be accessed at... http://www.weather.gov/eax/hwo
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 1044 AM CST THU MAR 9 2017 KSZ060-091730- Linn KS- 1044 AM CST THU MAR 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINN COUNTY UNTIL 1130 AM CST... At 1043 AM CST, Doppler radar was tracking a strong thunderstorm near Kincaid, or 12 miles southeast of Garnett, moving east at 40 mph. Dime size hail will be possible with this storm. Locations impacted include... Pleasanton, Mound City and Blue Mound. LAT...LON 3824 9507 3834 9469 3808 9466 3807 9508 TIME...MOT...LOC 1643Z 255DEG 35KT 3813 9511 Blair
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1148 AM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM HAIL AMORET 38.26N 94.59W
03/09/2017 E0.75 INCH BATES MO TRAINED SPOTTER
&&
SBLAIRSpecial Weather Statement National Weather Service Kansas City/Pleasant Hill MO 1230 PM CST THU MAR 9 2017 KSZ057-105-091900- Johnson KS-Miami KS- 1230 PM CST THU MAR 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI AND SOUTHERN JOHNSON COUNTIES UNTIL 100 PM CST... At 1230 PM CST, Doppler radar was tracking a strong thunderstorm over Wellsville, or near Edgerton, moving east at 40 mph. Dime size hail will be possible with this storm. Locations impacted include... Gardner, Spring Hill, Edgerton, Hillsdale, Wagstaff, Bucyrus and Chiles. This includes Interstate 35 in Kansas between mile markers 200 and 209. LAT...LON 3879 9505 3883 9468 3862 9472 3863 9506 TIME...MOT...LOC 1830Z 266DEG 36KT 3871 9508 Blair
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1233 PM CST THU MAR 9 2017
MOZ053-091915-
Bates MO-
1233 PM CST THU MAR 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BATES COUNTY UNTIL 115 PM
CST...
At 1233 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles west of Butler, moving east at 40 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Butler, Amoret, Foster and Worland.
A severe thunderstorm watch remains in effect until 700 PM CST for
west central Missouri.
LAT...LON 3814 9461 3829 9461 3832 9407 3822 9408
3821 9406 3811 9405 3810 9406
TIME...MOT...LOC 1833Z 266DEG 36KT 3822 9448
BlairThe Pleasant Hill radar (KEAX), 59 km away, was scanning. The volume nearest the first event began at 18:42 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686495, 686496.